Journal of the Mathematical Society of Japan

The intersection of two real forms in Hermitian symmetric spaces of compact type

Makiko Sumi TANAKA and Hiroyuki TASAKI

Full-text: Open access

Abstract

We show that the intersections of two real forms, certain totally geodesic Lagrangian submanifolds, in Hermitian symmetric spaces of compact type are antipodal sets. The intersection number of two real forms is invariant under the replacement of the two real forms by congruent ones. If two real forms are congruent, then their intersection is a great antipodal set of them. It implies that any real form in Hermitian symmetric spaces of compact type is a globally tight Lagrangian submanifold. Moreover we describe the intersection of two real forms in the irreducible Hermitian symmetric spaces of compact type.

Article information

Source
J. Math. Soc. Japan, Volume 64, Number 4 (2012), 1297-1332.

Dates
First available in Project Euclid: 29 October 2012

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1351516776

Digital Object Identifier
doi:10.2969/jmsj/06441297

Mathematical Reviews number (MathSciNet)
MR2998924

Zentralblatt MATH identifier
1260.53107

Subjects
Primary: 53C40: Global submanifolds [See also 53B25]
Secondary: 53D12: Lagrangian submanifolds; Maslov index

Keywords
real form Lagrangian submanifold Hermitian symmetric spaces antipodal set 2-number globally tight

Citation

TANAKA, Makiko Sumi; TASAKI, Hiroyuki. The intersection of two real forms in Hermitian symmetric spaces of compact type. J. Math. Soc. Japan 64 (2012), no. 4, 1297--1332. doi:10.2969/jmsj/06441297. https://projecteuclid.org/euclid.jmsj/1351516776


Export citation

References

  • B.-Y. Chen and T. Nagano, Totally geodesic submanifolds of symmetric spaces. I, Duke Math. J., 44 (1977), 745–755.
  • B.-Y. Chen and T. Nagano, Totally geodesic submanifolds of symmetric spaces. II, Duke Math. J., 45 (1978), 405–425.
  • B.-Y. Chen and T. Nagano, A Riemannian geometric invariant and its applications to a problem of Borel and Serre, Trans. Amer. Math. Soc., 308 (1988), 273–297.
  • S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces, Pure Appl. Math., 80, Academic Press, New York, 1978.
  • R. Howard, The Kinematic Formula in Riemannian Homogeneous Spaces, Mem. Amer. Math. Soc., 106 (1993).
  • H. Iriyeh and T. Sakai, Tight Lagrangian surfaces in $S^2 \times S^2$, Geom. Dedicata, 145 (2010), 1–17.
  • D. S. P. Leung, Reflective submanifolds. IV, Classification of real forms of Hermitian symmetric spaces, J. Differential Geom., 14 (1979), 179–185.
  • O. Loos, Charakterisierung symmetrischer $R$-Räume durch ihre Einheitsgitter, Math. Z., 189 (1985), 211–226.
  • T. Nagano, The involutions of compact symmetric spaces, Tokyo J. Math., 11 (1988), 57–79.
  • Y.-G. Oh, Tight Lagrangian submanifolds in $C{\rm P}\sp n$, Math. Z., 207 (1991), 409–416.
  • T. Sakai, On cut loci of compact symmetric spaces, Hokkaido Math. J., 6 (1977), 136–161.
  • M. Takeuchi, On conjugate loci and cut loci of compact symmetric spaces. I, Tsukuba J. Math., 2 (1978), 35–68.
  • M. Takeuchi, Stability of certain minimal submanifolds of compact Hermitian symmetric spaces, Tohoku Math. J. (2), 36 (1984), 293–314.
  • M. Takeuchi, Two-number of symmetric $R$-spaces, Nagoya Math. J., 115 (1989), 43–46.
  • H. Tasaki, The intersection of two real forms in the complex hyperquadric, Tohoku Math. J., 62 (2010), 375–382.